Reported Adverse Drug Reaction Cases
- Juurlink DN, Mamdani M, Kopp A, Laupacis A, Redelmeier DA. Drug-drug interactions among elderly patients hospitalized for drug toxicity. JAMA 2003;289:1652-58.
Spironolactone + ACE inhibitor Interactions
Three patients developed hyperkalaemia (two with renal failure) after the addition of spironolactone to long-term ACE inhibitor therapy. In one case serum potassium rose to 8.4 mmol/L. All three patients recovered fully following withdrawal of both medications and treatment to reduce potassium levels. Hyperkalaemia commonly occurs with ACE inhibitors alone, and adding a potassium-sparing diuretic, such as spironolactone or amiloride, exacerbates this effect by further impairing renal potassium excretion.
Prescribers are advised to be cautious about the risk of interactions when prescribing additional medication to patients on long-term drug therapy for chronic conditions. Besides potentially serious direct consequences from the interaction, the interaction may not be correctly identified and the long-term medication may be unnecessarily ceased. In the context of long-term therapy, increased surveillance is recommended in the weeks after starting or stopping other medication.